You are here: Home pathway Area of law pathway Ultracet

Defective Drugs Lawyers and Attorneys Legal Help

Ultracet

Ultracet pain reliever containing Tramadol & Acetominophen causes seizures.

Ultracet is a painkiller containging Tramadol analgesic pain reliever that has been seen to cause seizures. Adverse drug-reaction reports from Australia increasingly point to Ultracet in connection to seizure in patients taking anti-depressants. US Ultracet studies had declared it as a low risk cause of seizures.

Seizure specialist Samuel Berkovic of Australia claims that medical specialists had noted increasing numbers of seizures among patients taking Ultracet, which contains tramadol. Concerns had already been raised about patients experiencing epileptic symptoms following Ultracet (tramadol) when those patients were also taking anti-depressants.

"Tramadol-related seizures ...    may be under-reported," Dr. Berkovic wrote in a letter to the Medical Journal of Australia, "Of 97 patients with confirmed seizures (observed in 2003-04), 8 were associated with tramadol. "Two patients who had received high doses of tramadol had developed seizures within 24 to 48 hours. No patient had a prior history of seizures and none had a recurrence after they had ceased taking tramadol for a median of nine months follow-up."

Patients taking Ultracet with tramadol experience seizures, and increased risk of seizures occurs at doses higher than those recommended. Ultracet (tramadol) increases the seizure risk in patients taking tricyclic antidepressant medications, as well as serotonin reuptake inhibitors (SSRI) and opioids. Increases in risk of seizures in those receiving MAO inhibitors. Also at risk are those taking neuroleptic drugs to reduce threshold of seizures among patients with epilepsy. Patients with a history of seizures or at risk for seizures, including victims of head injuries, those suffering central nervous system infections and metabolic disorders.